Statins are a group of medicines that lower the amount of 'bad' LDL cholesterol in the body, according to the NHS. If you've been told by a doctor
Statins are a group of medicines that lower the amount of ‘bad’ LDL cholesterol in the body, according to the NHS. If you’ve been told by a doctor to start taking statins, you should avoid eating grapefruit, it’s been revealed.
Statins are a crucial treatment for people that have high cholesterol levels.
They’re used to lower cholesterol levels, which is vital to protect against a number of deadly conditions.
High cholesterol can be very dangerous, as it causes the arteries to become increasingly narrow.
Your blood circulation will likely be impacted by having narrower arteries, which can increase your risk of heart attacks, heart disease and strokes.
READ MORE: Statins side effects – five ways statins can affect your muscles
“Grapefruit contains a chemical that can interfere with your body’s ability to break down or metabolise certain statin medications,” it said.
“When statin takers eat large amounts of grapefruit, the level of statins in their blood can increase, raising the possibility of side effects.
“Problems can occur for those who are sensitive to statin medications or those who have kidney disease or other illnesses.
“Side effects from grapefruit-statin interaction are typically mild, such as increase in muscle and joint pain. Severe side effects are rare, but can include muscle fibre breakdown and kidney injury.”
Only certain types of statin are impacted negatively by grapefruit, it added.
It’s only an issue for lovastatin and simvastatin medications, and is usually only a major problem at particularly high doses.
There isn’t any consensus about how many grapefruit is safe to eat with statins.
It’s always best to eat grapefruit in moderation, however, as opposed to adding large portions to your diet.
Statins side effects vary from patient to patient, but usually include some kind of muscle pain.
The muscles may feel sore, tired or weak, and it can impact your everyday life.
Some patients may also develop liver damage, on rarer occasions.
You should speak to a doctor if you take statins and are worried about the side effects. But, you should never stop taking your medication without the advice of a medical professional.